Patient complains of bugs on her skin — could it be tox?

December 13, 2014, 1:45 pm

★★½☆☆

Case 37-2014: A 35-Year-Old woman with Suspected Mite Infestation. Beach SR et al. N Engl J Med 2014 Nov 27;371:2115-2123.

No abstract available

This case — part of the Journal‘s “Case Records of the Massachusetts General Hospital” series — describes a 35-year-old woman had presented to the emergency department complaining of a parasitic skin infection:

“During the 10 days before this presentation, she reported seeing white ‘granular balls,’ which she thought were mites or larvae, emerging from and crawling on her skin, sheets, and clothing and in her feces, apartment, and car, as well as having an associated pruritic rash.”

She was referred to dermatology, but before the appointment was seen at another hospital, diagnosed with possible cheyletiellosis, and treated with selenium sulfide shampoo.

The patient had a complicated medical and psychiatric history, including hepatitis C virus infection and drug dependency (opiates, amphetamine, benzodiazepines.) Three days before presenting to the third hospital (presumably Mass General), she had run out of clonazepam. On examination, her pulse rate was 100/min and her blood pressure 141/95 mm Hg. There were excoriations over most of her body excepting the mid-back. Her urine drug screen was positive for amphetamines. She was admitted to the psychiatry service with a diagnosis of delusional parasitosis.

Since this is a medical toxicology blog, it’s not really a spoiler to reveal that the final diagnosis was drug-related. The obvious candidates were amphetamine effects and benzodiazepine withdrawal. Since symptoms started before clonazepam was discontinued, the final diagnosis was: “Amphetamine-induced psychosis, with delusional parasitosis and neurotic excoriations.” During the presentation, the discussant notes that drug-related causes of delusional parasitotis include:

  • opiate withdrawal
  • benzodiazepine withdrawal
  • amphetamines
  • cocaine
  • synthetic cannabinoids
  • synthetic cathinones (“bath salts”)
  • hallucinogens

The discussion itself is rather tedious (at least to a medical toxicologist) as it goes at length through the dermatologic and psychiatric conditions on the differential diagnosis of delusional parasitosis.

Those interested in formication (I hope spell-check doesn’t “correct” this term!) will want to read a short post about the subject at the Psychology Today website.

Comments are closed.